Alabama, 2001

Tornado in Alabama, June 11, 2001

June 11, 2001 · NWS MOB · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 11, 2:30 PM CST, 2 hours 35 minutes earlier.

Area forecast discussion, Jun 11, 2:30 PM CST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
330 PM CDT MON JUN 11 2001

LATEST RADAR AND SATELLITE LOOPS SHOW CENTER OF CIRCULATION NORTH OF
MOB DRIFTING SLOWLY NORTHEASTWARD AT 10 MPH OR LESS. WINDS NEAR THE
CENTER CONTINUE TO GUST TO 30 MPH ESPECIALLY WHERE HEAVIER
CONVECTION EXISTS. BIG QUESTION FOR TONIGHT AND EARLY TUESDAY WILL
BE IF THIS SYSTEM REINTENSIFIES LATER TONIGHT. WITH THIS UNCERTAINTY
I WILL OPT TO KEEP A WIND ADVISORY AND FLASH FLOOD WATCH NEAR THE
CENTER OF CIRCULATION AND CANCEL THE TORNADO WATCH FOR THE NE
PORTION OF THE CWFA.

LATEST PROGS PREFERABLY THE AVN SUGGESTS A GENERAL MOVEMENT TO THE
EAST NORTHEAST THOUGH STAYING ORGANIZED AS IT TRACKS FURTHER INLAND.
THIS GENERAL MOVEMENT IS LIKELY FROM THE RESPONSE OF THE NEXT UPPER
SHORT WAVE MOVING EAST OUT OF THE CENTRAL PLAINS. FOR THE REMAINDER
OF THE WEEK INCREASED RIDGING FROM THE SURFACE TO THE MID LEVELS
FROM THE ESE WILL ALLOW FOR A RETURN TO NEAR SEASONABLE CONDITIONS
...PARTLY CLOUDY SKIES...GOOD ONSHORE FLOW NEAR THE SFC EACH
AFTERNOON...WITH A CHANCE OF MOSTLY AFTERNOON SHOWERS AND
THUNDERSTORMS INLAND NEAR A DEVELOPING SEABREEZE BOUNDARY.  NEAR THE
COAST AND OVER THE ADJACENT GULF WATERS INCREASED INSTABILITY EACH
NIGHT WILL GIVE WAY TO A FEW ISOLATED SHOWERS OR THUNDERSTORMS EACH
MORNING THROUGH FRIDAY.

LATTER IN THE PERIOD INCREASED RIDGING IN THE MID TO UPPER LEVELS
ACROSS MUCH OF THE SOUTH HALF OF THE COUNTRY WILL ALLOW FOR DRIER
CONDITIONS SATURDAY THROUGH MONDAY.

OVER THE COASTAL WATERS WINDS HAVE DIMINISHED BELOW GALE CRITERIA
REMAINING GUSTY FROM THE SOUTHWEST 20 TO 25 KNOTS.  SMALL CRAFT
ADVISORIES WILL REMAIN EFFECT.

/32

.MOB...
AL...FLASH FLOOD WATCH ALZ039>051-060.
     WIND ADVISORY ALZ039>051-060.
     SMALL CRAFT ADVISORY GMZ630>650>670.
FL...SMALL CRAFT ADVISORY GMZ655>675.
MS...FLASH FLOOD WATCH MSZ067>075-076.
     WIND ADVISORY MSZ067-075-076.

In the hours before

Special weather statement, Jun 11, 2:34 PM CST, 2 hours 31 minutes before
ALZ057-058-060-FLZ005-006-112105-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
334 PM CDT MON JUN 11 2001

EFFECTIVE AT 330 PM CDT...THE NATIONAL WEATHER SERVICE IN
MOBILE,AL HAS )CANCELED TORNADO WATCH NUMBER 395 FOR THE FOLLOWING
COUNTIES:

IN NORTHWEST FLORIDA...

OKALOOSA

IN SOUTHWEST ALABAMA...

BUTLER...COVINGTON AND CRENSHAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Covington

When
June 11, 5:05 PM CST to 5:20 PM CST
Where
Covington County, Libertyville
Rating
F0
Path length
3.5 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
31.233, -86.450

An F0 tornado first touched down on State Road 55 several miles south of Libertyville, near the Stanley community. Six homes, and a church sustained some minor roof damage, and two outbuildings were also damaged. The tornado tracked northeast, crossing County Roads 32 and 34, and passing just east of the New Shady Grove Church. Trees were blown down at these locations. The tornado then lifted back into the cloud just north of County Road 34.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyThe tornado archive for Alabama, 2001Warnings in Alabama, June 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5251388.